Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 140, NWS Goodland, KS

August 24, 2002Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 24, 2002, 11:26 PM MDT for Kit Carson County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2002, 11:26 PM MDT (05:26 UTC)
Expired
Aug 25, 2002, 12:30 AM MDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2494 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

490 
WUUS53 KGLD 250526
SVRGLD
COC063-250630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1126 PM MDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1230 AM MDT

* AT 1126 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES NORTH OF VONA...OR ABOUT 23 MILES
  NORTHEAST OF FLAGLER...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VONA AT MIDNIGHT MDT
  STRATTON AT 1205 AM MDT
  BETHUNE AT 1210 AM MDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

&&

LAT...LON 3958 10244 3959 10287 3904 10268 3904 10228

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:29 PM MDT, 8 hours 57 minutes earlier.

Area forecast discussion, Aug 24, 2:29 PM MDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT SAT AUG 24 2002

FORECAST CONCERNS INCLUDE PRECIPITATION CHANCES THROUGH MUCH OF THE
UPCOMING WEEK AS WELL AS TEMPERATURES.

19Z SURFACE MAP ANALYSIS SHOWED A RIDGE OF HIGH PRESSURE OVER
NEBRASKA AND KANSAS WITH A STATIONARY FRONTAL BOUNDARY FROM CENTRAL
ARKANSAS ACROSS CENTRAL OKLAHOMA. IR AND WATER VAPOR SATELLITE
IMAGERY SHOWED ABUNDANT MOISTURE ACROSS MUCH OF THE CENTRAL HIGH
PLAINS WITH A VORT MAX MOVING SOUTHEAST OUT OF SOUTHERN WYOMING.

MODELS INITIALIZED WELL WITH REGARD TO MOISTURE PARAMETERS AS WELL
AS WITH STRENGTH AND MOVEMENT OF UPPER LEVEL FEATURES.

TONIGHT? UPPER LEVEL DYNAMICS WILL WORK ON ABUNDANT MOISTURE TO
RESULT IN SCATTERED CONVECTION ACROSS THE ENTIRE FORECAST AREA.
EXPECT CONVECTION TO BE MORE SCATTERED THAN THE PREVIOUS NIGHT BUT
SHOULD PERSIST THROUGH THE EARLY MORNING HOURS. WILL CARRY CHANCE
POPS ENTIRE FORECAST AREA. TEMPERATURES TONIGHT WILL BE CLOSE TO
GUIDANCE IN THE 60S.

SUNDAY/SUNDAY NIGHT? MODELS PROG SOME DRIER AIR TO MOVE ACROSS THE
REGION RESULTING IN A REDUCED CHANCE FOR PRECIP. WILL KEEP SUNDAY DRY
AND WARM WITH TEMPERATURES IN THE 80S. NEXT UPPER LEVEL SHORTWAVE
MOVES INTO THE CENTRAL PLAINS OVERNIGHT SUNDAY AND INTO MONDAY.
MODELS SHOW SOME MID LEVEL MOISTURE PLUS JET DYNAMICS MOVING ACROSS
REGION SUNDAY NIGHT AS WELL. WILL CARRY SLIGHT CHANCE POPS FOR SUNDAY
NIGHT INTO MONDAY. WILL GO CLOSE TO WARMER GUIDANCE TEMPERATURES IN
THE UPPER 80S TO LOWER 90S AND SUNDAY NIGHT TEMPERATURES IN THE 60S.

MONDAY THROUGH TUESDAY? MODELS PROG ZONAL UPPER FLOW ACROSS THE
REGION WITH WEAK HIGH PRESSURE AT THE SURFACE. IN ADDITION
BOUNDARIES MAY ALSO EXTEND ACROSS THE FORECAST AREA. SOME LOW AND
MIDDLE LEVEL MOISTURE WILL ALSO BE PRESENT. AS A RESULT EXPECT AT
LEAST LOW CHANCE POPS FOR THUNDERSTORMS OFF AND ON THROUGH LATE
TUESDAY. WILL GO CLOSE TO GUIDANCE TEMPERATURES MORE SEASONAL WITH
HIGHS IN THE 80S AND LOWS IN THE 60S.

DAY 4 THROUGH 7 (WEDNESDAY THROUGH SATURDAY)? WILL MAKE NO CHANGES
FROM GOING FORECAST BASED ON PREVIOUS MRF AND ECMWF MODEL RUNS.
EXPECT TO HAVE WEAK RIDGING AT THE SURFACE AS A SERIES OF UPPER
LEVEL SYSTEMS MOVE THROUGH THE AREA IN THE FLOW. WILL MAKE NO
CHANGES OTHER THAN TO ADD SATURDAY. WILL KEEP CHANCE POPS FOR
SATURDAY AS WELL AS SEASONAL TEMPERATURES IN THE 80S DURING THE DAY.

.GLD...NONE.

LAMMERS

In the hours before

Special weather statement, Aug 24, 6:00 PM MDT, 5 hours 26 minutes before
COZ090-091-KSZ001>004-013>016-027>029-NEZ079>081-250400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT SAT AUG 24 2002

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 634 EFFECTIVE THIS SATURDAY AFTERNOON AND EVENING FROM 520
PM MDT (620 PM CDT) UNTIL 10 PM MDT (11 PM CDT). THE WATCH IS
EFFECTIVE FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA.

IN SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW.

IN FOR EAST COLORADO...YUMA AND KIT CARSON.

IN NORTHWEST KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...
SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN AND GOVE.

HAIL UP TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS. SEVERE THUNDERSTORMS CAN AND DO OCCASIONALLY
PRODUCE TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

RJC
Local storm report, Aug 24, 8:00 PM MDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT SAT AUG 24 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    ABARR                     CO   .75 INCH HAIL
08/24/02   YUMA                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 24, 9:05 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
905 PM MDT SAT AUG 24 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    2 N VONA                  CO   .88 INCH HAIL
08/24/02   KIT CARSON                     REPORTED BY FIRE AND
                                          RESCUE.
Special weather statement, Aug 24, 10:08 PM MDT, 1 hour 18 minutes before
COZ090-091-KSZ001>004-013>016-027>029-NEZ079>081-250445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1008 PM MDT SAT AUG 24 2002

THE SEVERE THUNDERSTORM WATCH NUMBER 634 THAT HAS BEEN IN EFFECT
FOR PORTIONS OF THE TRI-STATE AREA LATE THIS AFTERNOON AND EVENING
HAS BEEN ALLOWED TO EXPIRE AT 10 PM MDT (11 PM CDT). SCATTERED
THUNDERSTORMS WILL CONTINUE ACROSS THE AREA WITH BRIEF HEAVY RAIN...
SMALL HAIL AND GUSTY WINDS POSSIBLE THROUGHOUT THE NIGHT. HOWEVER THE
ATMOSPHERE HAS STABILIZED SUFFICIENTLY THAT NONE ARE EXPECTED TO
BECOME SEVERE.

RJC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:45 PM MDTTornado WarningGLDKit Carson60 min
Aug 24, 7:49 PM MDTSevere Thunderstorm WarningGLDYuma56 min
Aug 24, 8:43 PM MDTTornado WarningGLDKit Carson62 min
Aug 24, 11:03 PM MDTTornado WarningGLDYuma42 min
Aug 25, 3:23 AM MDTSevere Thunderstorm WarningGLDYuma37 min
Aug 25, 5:09 AM MDTSevere Thunderstorm WarningGLDKit Carson66 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.